Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 47, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 24, 2021, 8:22 PM EDT for Benton County, Jasper County, Newton County, Indiana; Iroquois County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2021, 8:22 PM EDT (00:22 UTC)
- Expired
- Jul 24, 2021, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iroquois County, IL, Benton County, IN, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 108 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 4:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2275 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.1
The text
As transmitted.
648
WUUS53 KLOT 250022
SVRLOT
ILC075-INC007-073-111-250115-
/O.NEW.KLOT.SV.W.0047.210725T0022Z-210725T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
722 PM CDT Sat Jul 24 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Eastern Iroquois County in east central Illinois...
Benton County in northwestern Indiana...
Newton County in northwestern Indiana...
Southwestern Jasper County in northwestern Indiana...
* Until 815 PM CDT/915 PM EDT/.
* At 721 PM CDT/821 PM EDT/, a severe thunderstorm was located near
Morocco, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fowler, Kentland, Otterbein, Remington, Morocco, Oxford, Sheldon,
Goodland, Brook, Boswell, Earl Park, Beaverville, Donovan, Ambia,
Iroquois, Mount Ayr, Dunnington, Wadena, Swanington and Foresman.
Including the following interstate...
Indiana I-65 between mile markers 200 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4049 8753 4049 8754 4096 8769 4101 8754
4101 8753 4102 8752 4105 8742 4082 8710
4048 8709 4048 8753
TIME...MOT...LOC 0021Z 323DEG 39KT 4094 8755
HAIL...<.75IN
WIND...60MPH
$$
Kluber1 follow-up statement
035
WWUS53 KLOT 250047
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
747 PM CDT Sat Jul 24 2021
ILC075-INC007-073-111-250115-
/O.CON.KLOT.SV.W.0047.000000T0000Z-210725T0115Z/
Iroquois IL-Benton IN-Newton IN-Jasper IN-
747 PM CDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/915 PM EDT/ FOR EASTERN IROQUOIS...BENTON...SOUTHERN NEWTON AND
SOUTHWESTERN JASPER COUNTIES...
At 747 PM CDT/847 PM EDT/, a severe thunderstorm was located near
Kentland, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fowler, Kentland, Otterbein, Remington, Morocco, Oxford, Sheldon,
Goodland, Brook, Boswell, Earl Park, Donovan, Ambia, Iroquois, Mount
Ayr, Dunnington, Wadena, Swanington, Foresman and Templeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4049 8753 4049 8754 4093 8768 4097 8752
4096 8742 4096 8735 4097 8731 4082 8710
4048 8709 4048 8753
TIME...MOT...LOC 0047Z 322DEG 29KT 4077 8738
HAIL...<.75IN
WIND...60MPH
$$
BirkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:49 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 24, 7:49 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 649 PM CDT Sat Jul 24 2021 .MESOSCALE DISCUSSION... 649 PM CDT The severe threat continues south of I-80 early this evening. Strengthening cold pools and continued congealing storm outflows have resulted in clusters of severe wind (60 to 70 mph) producing storms, and this will continue to be the case for the next few hours across southeastern sections of the area, south of I-80. In addition to the strong winds, a brief tornado or two will also be possible with these clusters of storms given the presence of effective storm SRH values just over 100 m2/sec2 per the latest SPC Mesoanalysis and area VWP profiles. Farther north, while some spotty showers will be possible, the severe threat is ending and we will be trimming the northern portions of the watch. KJB && .SHORT TERM... 235 PM CDT Through Sunday night... The primary focus for today is on the potential for severe thunderstorms. For information about that, please reference the AFD update above and any subsequent mesoscale discussions that are issued this afternoon and evening. A mesoscale discussion covering at least the next few hours will be issued soon. The hot and humid conditions are the other ongoing story of the day. Current temperatures in the lower 90s and dew points as high as the upper 70s are producing oppressive conditions across the region with peak heat indices reaching triple digits in some spots. While the thunderstorms that move through the area will cool things down for a bit, there will be no reprieve from the soupy humidity until tomorrow as dew points will only begin to fall at a good clip in wake of the true cold frontal passage, which won't occur until overnight tonight. The new air mass being ushered in by the cold front is not exactly going to be a cooler air mass. While some degree of cloud cover is expected tomorrow, the strong late July Sun will allow for us to warm up into the lower 90s again in most locations. However, with dew points falling as low as the mid 50s by mid-afternoon tomorrow, peak heat indices won't be more than 2-3 degrees higher than tomorrow's maximum temperatures in most cases. While we should be precipitation-free tomorrow, HRRR-Smoke runs suggest that a greater quantity of smoke will be transported into the area tomorrow behind the aforementioned cold front. Some of this smoke will likely be brought down closer to ground level, resulting in hazy conditions across the area for yet another day. Ogorek && .LONG TERM... 235 PM CDT Thinking regarding the forecast from Monday through Friday remains unchanged, and the below discussion that was issued overnight remains valid. Monday through Friday... July's last full week will start hot with highs of 90 or a little over for many communities Monday through Wednesday. High dew points return Tuesday bringing potential for heat index readings to near 100, mainly on Wednesday. A strong cold front is projected on or near Thursday with potential for thunderstorms just prior to and during that transition. Weak high pressure of 1016 mb will be over the area Monday. With light and variable winds, dew points will start nudging up, but still favor the drier ECMWF over the GFS on Monday, as the GFS just seems too moist for the setup. With ample sun Monday, temperatures could overperform a couple more degrees, with some 93-94 readings possible. A lake breeze will develop Monday. A 500 mb ridge of 597 dam will become established over the lee side of the Rockies into the High Plains for Tuesday and Wednesday, with disturbed northwest flow on its periphery into the Great Lakes region. The focus for any convective initiation looks at this time to be well north of the area Tuesday and into the day Wednesday, anchored more toward the upper jet streak and associated short waves, and by Wednesday also a developing surface front. With low-level flow becoming southwesterly on Tuesday, the high dew point reservoir to our south will be steered back into the area, inevitably aided by evapotranspiration from mature crops. This may make the air mass a little more difficult to substantially heat (i.e. 93+ readings), as well as any returning smoke from fires. Nonetheless, with 850 mb temperatures of 19-22C predicted, hard to see why highs both Tuesday and Wednesday would not reach lower 90s with very warm nights. The signature for highest dew points (widespread mid 70s) is Wednesday, and this is the day we will have to keep an eye on for potential Heavy Advisory criteria. The approach of the frontal system Wednesday night, as well as south-southeast steering flow, result in increasing storm chances and those continuing into Thursday due to model spread on timing. Not surprisingly in such a pattern, the parameter space is there for some severe threat in the Great Lakes region, including possibly an MCS Wednesday Night, but far too away to hang one's hat on much at this time. The surface front continues to be more agreed upon in global guidance over the past two days in shoving southward through the area during Thursday. This looks to bring at least a short episode of cooler temperatures and drier weather at the end of next week (possibly later Thursday, likely Friday, and possibly all of Saturday). MTF && .AVIATION... For the 00Z TAFs... Aviation Forecast Concerns: * TSRA/SHRA departing the Chicago metro terminals early this evening. * Somewhat variable/convectively disturbed winds will become northwest/north-northwest later this evening. * Quiet VFR conditions expected Sunday. Some potential for a lake breeze, though at this time expected to remain east of ORD and MDW. Line of severe thunderstorms which moved across the Chicago metro terminals this afternoon was from roughly KSBN-KVPZ-KPIA as of 2330Z/630 pm. A few isolated showers were noted along lingering outflow boundaries, though no lightning was presently being detected with these weaker convective updrafts and the thunderstorm threat has diminished significantly north of the aforementioned line. In the wake of the earlier storms, winds across the area remains a bit chaotic from convective outflows, with a general light southerly direction at this time. Winds should gradually turn west-northwest over the next couple of hours, and remain northwest tonight into Sunday. With clearing skies and light winds overnight some light patchy fog is possible outside of the Chicago urban area (KDPA/KRFD). Dry moisture profiles will provide fine VFR conditions Sunday. West-northwest winds 10-12 kts are expected to be just strong enough to keep the lake breeze east of ORD/MDW through the afternoon, though some model guidance does turn winds a little more northerly late in the day. For now have left out any mention of lake breeze with the exception of KGYY. Ratzer && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 24, 3:50 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sat Jul 24 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sat Jul 24 2021 /350 PM EDT Sat Jul 24 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered thunderstorms are currently developing over northern
Illinois and will continue to grow in strength and coverage
this afternoon as they move southeastward across northeast
Illinois and northwest Indiana this evening. Some of these
storms will have the potential to become severe. Very heavy
rain is also possible with these storms which may cause
localized flooding, especially in urban areas.
Hot and humid conditions will continue ahead of the thunderstorms
with heat index values as high as 100 to 105 degrees.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Excessive Heat Risk.
Elevated Fire Weather Risk.
Tuesday...
Limited Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 to 45 mph.
LMZ740>745-252000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Sat Jul 24 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Ogorek
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 24, 6:43 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
543 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 1 SW LINCOLN PARK - CHI 41.92N 87.66W
07/24/2021 COOK IL PUBLIC
LARGE TREE LIMBS DOWNED ONTO A CAR IN
LINCOLN PARK. TIME ESTIMATED FROM RADAR.
&&
ROSpecial weather statement, Jul 24, 6:50 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
550 PM CDT Sat Jul 24 2021
ILZ023-105>108-INZ001-002-242345-
Eastern Will IL-Southern Cook IL-Southern Will IL-Kankakee IL-
Northern Will IL-Porter IN-Lake IN-
550 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WILL...NORTHERN KANKAKEE...
SOUTHEASTERN COOK...PORTER AND LAKE COUNTIES UNTIL 645 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beverly Shores to Steger to near Manhattan.
Movement was southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Joliet, Hammond, Gary, Portage, Merrillville, Valparaiso, Chicago
Heights, Schererville, Hobart, Lansing, Crown Point, New Lenox,
Highland, Munster, Park Forest, Matteson, Mokena, Frankfort,
Chesterton and Channahon.
This includes... Indiana University Northwest, Valparaiso
University, Channahon State Park, Chicagoland Speedway...Route 66
Raceway, Governors State University, Illiana Motor Speedway, Indiana
Dunes State Park, Lake County Fairgrounds, Porter County Fairgrounds,
South Shore Rail Cats Baseball, and Will County Fairgrounds.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois...and northwestern Indiana.
LAT...LON 4122 8755 4120 8824 4149 8825 4152 8765
4163 8735 4162 8728 4163 8716 4165 8715
4165 8710 4171 8693 4137 8693
TIME...MOT...LOC 2250Z 293DEG 25KT 4167 8700 4147 8762 4145 8804
KluberLocal storm report, Jul 24, 7:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
617 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 1 SW WHITING 41.67N 87.51W
07/24/2021 LAKE IN TRAINED SPOTTER
COUPLE OF 2 TO 3 INCH DIAMETER TREE LIMBS
DOWNED BY ESTIMATED 60 MPH WIND GUSTS.
&&
ROLocal storm report, Jul 24, 7:22 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
622 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 1 SSE NORRIDGE 41.95N 87.82W
07/24/2021 COOK IL PUBLIC
VIDEO SHARED ON SOCIAL MEDIA OF A LARGE TREE
SNAPPED IN NORRIDGE. TIME ESTIMATED FROM
RADAR.
&&
ROLocal storm report, Jul 24, 8:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
700 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 1 NE EVERGREEN PARK 41.73N 87.69W
07/24/2021 COOK IL TRAINED SPOTTER
SEVERAL BRANCHES UP TO AROUND 3 INCHES IN
DIAMETER DOWNED IN EVERGREEN PARK. TIME
ESTIMATED FROM RADAR.
&&
ROSpecial weather statement, Jul 24, 8:12 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
712 PM CDT Sat Jul 24 2021
ILZ033-INZ010-011-250115-
Iroquois IL-Newton IN-Jasper IN-
712 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IROQUOIS...NEWTON
AND SOUTHERN JASPER COUNTIES UNTIL 815 PM CDT...
At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fair Oaks to near Hopkins Park to near
Clifton. Movement was southeast at 30 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Rensselaer, Watseka, Kentland, Remington, Morocco, Sheldon, Chebanse,
Goodland, Brook, Martinton, Hanging Grove, Beaverville, Collegeville,
Donovan, Papineau, Iroquois, Mount Ayr, Foresman and Parr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Illinois and northwestern Indiana.
LAT...LON 4091 8699 4084 8699 4084 8710 4074 8710
4073 8774 4100 8794 4101 8753 4110 8711
4099 8693 4091 8693
TIME...MOT...LOC 0011Z 309DEG 27KT 4105 8726 4101 8759 4095 8786
KluberThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:12 PM EDT | Special Weather Statement | LOT | Jasper, Newton | 63 min |
| Jul 24, 9:10 PM EDT | Severe Thunderstorm Warning | LOT | Benton | 65 min |
| Jul 24, 9:47 PM EDT | Areal Flood Advisory | LOT | Newton | 4 hr |
| Jul 24, 9:06 PM EDT | Special Weather Statement | LOT | Iroquois | 24 min |
| Jul 24, 9:51 PM EDT | Tornado Warning | LOT | Iroquois | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.